Florida, 2018

Lightning Strike in Florida, June 15, 2018

June 15, 2018 · NWS JAX · 1 event in 1 county or zone

SW steering flow focused a stronger west coast sea breeze across FL through the day with a merger with the east coast sea breeze near the I-95 corridor during the late afternoon and early evening. Resultant storms produced strong outflow winds which moved offshore of the local coast through early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow focused a stronger west coast sea breeze across FL through the day with a merger with the east coast sea breeze near the I-95 corridor during the late afternoon and early evening. Resultant storms produced strong outflow winds which moved offshore of the local coast through early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 15, 3:59 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 15, 3:59 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
459 PM EDT Fri Jun 15 2018

.NEAR TERM.../Tonight and Saturday/

High pressure ridge over southern Florida continues to dictate the
predominant flow for the region as being out of the west/southwest
boosting the west coast sea breeze. A mid level low pressure
pressure system over Alabama and southwestern Georgia is helping
to maintain moisture in the low and mid levels north of I-10 and a
small line of storms has developed over the panhandle and is
following the flow into southeastern Georgia this afternoon.
Scattered storms are expected to develop with diurnal heating
throughout the day, with the west coast seabreeze reaching across
to just east of I-95, converging with the eastern sea breeze and
producing storms along the east coast, with some stronger storms
with heavy rainfall and gusty winds possible. Storms and showers
will dissipate and move off to the east after midnight.

The flow on Saturday will continue to be westerly but will be much
weaker than today's which will lead to the diurnal seabreeze
convergence taking place further inland about midway between the
eastern and western sides of the CWA. Convective activity can
potentially continue into the late evening as the frontal boundary
moves across the region, with thunderstorms persisting past
midnight.

.SHORT TERM.../Sunday through Monday/...

Winds will become more easterly over the course of the day on
Sunday which will result in the developing diurnal convection
developing earlier along the east coast and moving to the west
coast by late evening.

For Monday, high pressure will be building in from the east across
the forecast area behind the weak front which will produce more
isolated convection along the Atlantic seabreeze as it moves
inland.

.LONG TERM.../Tuesday night through Friday/...

High pressure will become more dominant as a ridge builds across
the region on Monday and Tuesday, suppressing convective
development again to just limited storms along the seabreezes.
Storm potential will increase on Wednesday and Thursday a low
pressure moves into the area, resulting in noticeably higher
temperatures ahead of the front and much stronger convective
growth through Friday.

&&

.AVIATION...
VFR conditions expected next 24 hours, except locally lower conditions
associated with TSRA. Greatest TSRA coverage expected to be
southern GA and I-10 corridor of ne FL...included a TEMPO for
TSRA in the 20z-00z period for the TAF sites along and N of
I-10....kept VCTS for KGNV/KSGJ and will monitor radar for TAF
updates.

&&

.MARINE...
A cold front will be moving south across area waters on Saturday
and through Saturday night. High pressure will build to the
northeast Sunday, then to the east early next week. Relatively low
winds and seas are expected over the next few days. Transition to
onshore flow will occur on Sunday and continues into early next
week.

Rip Currents: Light to Moderate risks of rip currents, with the
stronger currents more likely Sunday afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  89  72  90 /  20  30  30  40
SSI  76  86  76  86 /  40  20  20  20
JAX  73  91  74  89 /  40  20  20  30
SGJ  73  88  74  86 /  40  20  20  30
GNV  71  91  72  88 /  20  40  40  40
OCF  71  91  72  89 /  20  40  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Corless/Elsenheimer/Bricker

In the hours before

Special weather statement, Jun 15, 4:13 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
513 PM EDT FRI JUN 15 2018

FLZ031-032-152200-
Bradford FL-Clay FL-
513 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD AND
NORTHWESTERN CLAY COUNTIES UNTIL 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsley, or near Starke, moving east at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Starke, Middleburg, Kingsley, Oakleaf Plantation, Camp Blanding,
Penney Farms, Lawtey and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 8211 3011 8214 3018 8182 2990 8176
TIME...MOT...LOC 2113Z 259DEG 13KT 2999 8206

HESS
Special weather statement, Jun 15, 4:14 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
514 PM EDT FRI JUN 15 2018

FLZ033-037-038-133-138-152200-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Inland St. Johns FL-
514 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHEASTERN ST. JOHNS
AND EAST CENTRAL PUTNAM COUNTIES UNTIL 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, moving east at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Palm Coast, Bunnell, Crescent City, East Palatka, Andalusia, San
Mateo and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8112 2941 8115 2939 8116 2937 8142
      2940 8142 2940 8143 2938 8145 2937 8148
      2966 8162 2976 8127
TIME...MOT...LOC 2114Z 259DEG 13KT 2948 8143

HESS
Local storm report, Jun 15, 4:19 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
519 PM EDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     1 E FORT CAROLINE       30.39N 81.48W
06/15/2018  M41 MPH          Duval              FL   MESONET

            A WEATHER FLOW SITE MEASURED A PEAK WIND GUST OF 41
            KNOTS.

&&

RBRICKER
Local storm report, Jun 15, 4:21 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
521 PM EDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     1 E FORT CAROLINE       30.39N 81.48W
06/15/2018  M41.00 MPH       Duval              FL   MESONET

            A WEATHER FLOW SITE MEASURED A PEAK WIND GUST OF 41 MPH.

&&

RBRICKER
Special weather statement, Jun 15, 4:23 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
523 PM EDT FRI JUN 15 2018

FLZ036-152200-
Alachua FL-
523 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA COUNTY UNTIL
600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alachua, or 10 miles southwest of Worthington Spring, moving east at
10 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, Alachua, High Springs, University Of Florida and La
Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 8254 2985 8229 2984 8228 2985 8227
      2984 8223 2957 8239 2979 8266
TIME...MOT...LOC 2123Z 291DEG 9KT 2979 8250

HESS
Special weather statement, Jun 15, 4:43 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
543 PM EDT FRI JUN 15 2018

FLZ033-037-038-133-138-152230-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Inland St. Johns FL-
543 PM EDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLAGLER...SOUTHEASTERN
ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES UNTIL 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving northeast at 10 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Palm Coast, Saint Augustine, Hastings, Saint Augustine Beach,
Marineland, Bostwick, Federal Point, Crescent Beach, Saint Augustine
Shores and Butler Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2944 8133 2977 8165 3004 8141 2969 8115
      2959 8112 2958 8112
TIME...MOT...LOC 2143Z 224DEG 8KT 2970 8144

HESS

The radar

The Jacksonville radar (KJAX), 59 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
June 15, 4:52 PM EST
Where
St. Johns County, 4.67 mi WSW of Sampson
Property damage
$100
Reported by
911 Call Center
Coordinates
29.990, -81.470

Lightning struck a Nursing Home Facility in World Golf Village. Significant damage was not reported. The cost of damage was estimated for the event to be included in Storm Data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769109.